Alert archive / Iowa / Wind Advisories in 2019

Wind Advisory 10, NWS Des Moines, IA

October 18, 201937 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Oct 18, 2019, 3:25 AM CDT for 37 counties in Iowa. It took effect at Oct 18, 2019, 10:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2019, 3:25 AM CDT (08:25 UTC)
In effect from
Oct 18, 2019, 10:00 AM CDT
Expired
Oct 18, 2019, 6:00 PM CDT
In force
8 hr
Issued by
NWS Des Moines, IA
All 37 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS73 KDMX 180825
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
325 AM CDT Fri Oct 18 2019

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-181630-
/O.NEW.KDMX.WI.Y.0010.191018T1500Z-191018T2300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, 
Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, 
Bedford, Lenox, New Market, and Mount Ayr
325 AM CDT Fri Oct 18 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Much of western and central Iowa. 

* WHEN...From 10 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
3 follow-up statements
762 
WWUS73 KDMX 181046
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
546 AM CDT Fri Oct 18 2019

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-181900-
/O.CON.KDMX.WI.Y.0010.191018T1500Z-191018T2300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, 
Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, 
Bedford, Lenox, New Market, and Mount Ayr
546 AM CDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Much of western and central Iowa.

* WHEN...From 10 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Elevated fire danger conditions will also exists given the
  strong winds and relative humidity values of 35 to 45 percent by
  this afternoon.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
155 
WWUS73 KDMX 181739
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1239 PM CDT Fri Oct 18 2019

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-182300-
/O.CON.KDMX.WI.Y.0010.000000T0000Z-191018T2300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, 
Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, 
Bedford, Lenox, New Market, and Mount Ayr
1239 PM CDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Much of western and central Iowa.

* WHEN...From 10 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Elevated fire danger conditions will also exists given the
  strong winds and relative humidity values of 35 to 45 percent by
  this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
083 
WWUS73 KDMX 182257
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
557 PM CDT Fri Oct 18 2019

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-190000-
/O.EXP.KDMX.WI.Y.0010.000000T0000Z-191018T2300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, 
Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, 
Bedford, Lenox, New Market, and Mount Ayr
557 PM CDT Fri Oct 18 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

Winds will continue to subside into the early evening hours so the
Wind Advisory will be allowed to expire at 6pm.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

BSS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Oct 18, 3:11 AM CDT, 14 minutes earlier.

Area forecast discussion, Oct 18, 3:11 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
311 AM CDT Fri Oct 18 2019

.DISCUSSION.../Today through Thursday/
Issued at 311 AM CDT Fri Oct 18 2019

We have much to discuss.

A deep layer ridge is moving eastward away from our area early
this morning and will continue to do so today as a trough
approaches from the west. Between these two systems, a tight
pressure gradient and good low-level mixing during the day will
result in surface winds turning from southeast to south and
increasing substantially by late morning and through the
afternoon. High-resolution model forecast soundings almost
unanimously indicate top of mixed layer winds around 40 to 45 KT,
and it is likely we will see peak gusts reaching wind advisory
criteria at least across the northwest half or so of the forecast
area. In addition, temperatures will rise into the lower 70s in
many areas making for a mild, windy fall day. This will provide
conditions favorable for the spread of fires, though relatively
high dewpoints (with RH remaining in the 40s for minima) preclude
Red Flag Warning conditions. Given the forecast wind speeds and
gusts, will hoist a wind advisory for the bulk of the area and
advertise elevated fire danger as well.

As the aforementioned trough approaches tonight and moves across
the area Saturday morning, it will interact with a modest
nocturnal low-level jet beneath a region of broad but fairly weak
lift to generate increasing coverage of showers, mainly across
about the southeast half of the forecast area. QPF will generally
be under a quarter inches, but a few spots may receive upwards of
half an inch. Instability is very limited, and have removed
thunder from the forecast. Little to no impact is anticipated from
the convection late tonight/Saturday morning, with the trough and
any lingering showers clearing our southeastern counties around
early afternoon. Behind the trough any cold air advection will be
modest and we should see good sunshine for most of the day, so it
will remain pretty nice out with temperatures still rising well
into the 60s on Saturday afternoon and winds becoming light and
variable beneath mostly sunny skies.

The pattern will repeat itself to some extent from Saturday
afternoon into Sunday as a brief period of weak ridging ensues,
with light winds and dry/quiet weather giving way to southeasterly
breezes and increasing clouds by Sunday afternoon as yet another,
this time more robust trough approaches from the west. The mid-
level driver for this system will be notably more robust, with
various prognostic models in much better agreement tonight
depicting a deepening closed 500 mb low swinging from South Dakota
into Minnesota on Sunday/Sunday night, a trailing cold front
extending south/southwest from the associated deepening surface
cyclone, and a pronounced pre-frontal trough swinging across our
forecast area around Sunday evening. The ECMWF is glaringly slower
than the rest of the model suite with the passage of this feature,
and have trended POPs toward the relatively faster progression
depicted by the other models. Given the dynamic nature of the
system we are almost certain to see a swath of scattered/numerous
showers along and ahead of the pre-frontal trough, with a few
thunderstorms scattered in due to somewhat higher instability.
However, with the instability being limited and the trough coming
through after peak diurnal heating, such as it is, any severe
weather threat appears limited. We will continue to monitor this
hazard over the next couple days however. Overall Sunday should be
a decent day for outdoor interests with temperatures rising into
the low to mid 60s, increasing southeast breezes, and increasing
clouds but the bulk of any rainfall holding off until late in the
day or after dark.

After a relatively pleasant weekend, bookended by rain chances,
the early part of next week will hit like a slap in the face as
the aforementioned cold front, trailing from the powerful cyclone
moving east northeastward from Minnesota into the Great Lakes
region, sweeps across Iowa early Monday morning. Behind this front
winds will increase substantially, likely to levels even higher
than today, as strong cold air advection kicks in. There will also
likely be a large cloud shield wrapped around the back side of the
slowly departing cyclone, with light showers especially over the
northern half or so of Iowa. All in all this will make for a cold,
raw, damp, blustery day across much of the state on Monday. From
Monday night onward confidence in forecast evolution decreases,
initially due to uncertainty regarding the timing of the departing
low and extent of wraparound clouds/precipitation, meaning how
long these effects may linger especially across our
north/northeast. For now have maintained POPs into Tuesday in this
area, but some solutions, most notably the GFS, are faster at
moving the clouds and rain out. Also, on Tuesday morning
temperatures will drop to the mid 30s up near the Minnesota
border, but between the marginal forecast temperatures and
uncertainty in whether precipitation will still be ongoing at that
time, have opted not to mention any low chance of light snow for
now.

Looking further into the extended forecast period, from around
Wednesday onward, it appears we will see a brief period of brisk
zonal flow aloft in wake of the departing early week trough,
followed quickly by another broad, deep trough moving through
sometime late next week. Details are murky at this point, but
overall the synoptic scenario supports continued cool and active
weather in the outer periods of the forecast and essentially for
all of next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1150 PM CDT Thu Oct 17 2019

VFR conditions through the period. However, 25-30 kt wind gusts
will impact most terminals at some point during the day Friday.
Low-level shear will also be present across most of Iowa Friday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 6 PM CDT this evening
for IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-
081-082-092-093.

&&

DISCUSSION...Lee
AVIATION...Krull
Hazardous weather outlook, Oct 18, 3:20 AM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
320 AM CDT Fri Oct 18 2019

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-191100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
320 AM CDT Fri Oct 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area today. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

In addition, the strong wind and minimum relative humidities in
the 35% to 45% range will create elevated fire danger today.

Isolated non severe thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms late Sunday afternoon into
Sunday night. The threat of severe weather is minimal at this
time.

Another round of strong and gusty winds are expected on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ050-061-062-073>075-083>086-094>097-191100-
Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Decatur-Wayne-Appanoose-Davis-
320 AM CDT Fri Oct 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Gusty winds and minimum relative humidities in the 35% to 45%
range will create elevated fire danger today.

Isolated non severe thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms late Sunday afternoon into
Sunday night. The threat of severe weather is minimal at this
time.

Another round of strong and gusty winds are expected on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Iowa, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.